Illinois, 2009

Flash Flood and Hail in Illinois, June 21, 2009

June 21, 2009 · NWS ILX · 9 events in 2 counties and zones

A warm front lifting northward through central Illinois triggered scattered thunderstorms during the late afternoon and early evening of June 21st. Several reports of large hail and wind damage were received, particularly across Jasper County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$405,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A warm front lifting northward through central Illinois triggered scattered thunderstorms during the late afternoon and early evening of June 21st. Several reports of large hail and wind damage were received, particularly across Jasper County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 21, 2:06 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 21, 2:06 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
306 PM CDT SUN JUN 21 2009

.DISCUSSION...
ISSUED 306 PM CDT SUN JUN 21 2009

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
WARM FRONT EXTENDS FROM A SURFACE LOW OVER SOUTHEASTERN SOUTH DAKOTA
INTO SOUTHERN IOWA AND CENTRAL ILLINOIS. SURFACE-BASED STORMS HAVE
RECENTLY DEVELOPED JUST NORTH OF THE FRONT TO THE EAST/SOUTHEAST OF
SPI...WITH ONE CELL EXHIBITING MINI-SUPERCELL CHARACTERISTICS FOR A
WHILE. FURTHER DEVELOPMENT OF THIS TYPE WILL REMAIN POSSIBLE EARLY
THIS EVENING BETWEEN BEARDSTOWN AND EFFINGHAM...BUT ANYTHING SEVERE
WILL BE VERY ISOLATED. OLDER ELEVATED SHOWERS ARE MOVING INTO
NORTHEASTERN AND EASTERN ILLINOIS. ADDITIONAL DEVELOPMENT EXPECTED
FURTHER NORTHWEST OVER IOWA...AND THIS ACTIVITY WOULD HAVE A DECENT
SHOT OF MAKING IT INTO THE NRN PORTIONS OF THE FORECAST AREA LATER
TONIGHT. WILL HANDLE EVENING  ORDING WITH SCATTERED AND/OR ISOLATED
THUNDERSTORMS...THEN HAVE CONDITIONAL CHANCE OR LIKELYS LATER ON.

WARM FRONT WILL MOVE LITTLE TONIGHT AS IT IS ALIGNED PARALLEL TO THE
NORTHWESTERLY FLOW ALOFT. WILL THEREFORE KEEP CHANCE POPS IN THE
EAST WITH SLIGHT CHANCES IN THE WEST ON MONDAY. SOME PRECIPITATION
MAY HANG ON FOR A WHILE INTO THE EVENING. HIGHS WILL BE IN THE LOW
TO MID 90S ALMOST EVERYWHERE THROUGH AT LEAST WEDNESDAY. HEAT INDEX
VALUES ABOVE 100 WILL BE LIKELY DURING PEAK AFTERNOON HEATING...BUT
MIN TEMPERATURES WILL BE COOLING INTO THE LOWER 70S. THEREFORE WILL
LET ANY HEAT ADVISORIES BE ISSUED IN THE MORNINGS FOR THE APPLICABLE
AFTERNOONS INSTEAD OF HAVING ADVISORIES DURING ALL HOURS.

LONG TERM...THURSDAY THROUGH SUNDAY...
THE UPPER RIDGE WILL BE RELOCATING SLOWLY WESTWARD THIS PERIOD
BEFORE IT BEGINS TO FLATTEN OUT SOMEWHAT AROUND SUNDAY. AS THE FLOW
OVER ILLINOIS BECOMES MORE NORTHWESTERLY...THE MODELS HAVE BEEN
PRETTY CONSISTENT IN BRINGING A COLD FRONT DOWN FROM THE NORTHERN
PLAINS INTO THE MIDWEST AROUND THURSDAY. THE BIGGEST UNCERTAINTY IS
HOW FAR SOUTH THE FRONT WILL GET BEFORE IT STALLS OUT AS THE
ASSOCIATED UPPER WAVE EXITS THE GREAT LAKES. IRREGARDLESS...WILL
HAVE CHANCE/SLIGHT CHANCE POPS BEGINNING WED NIGHT IN THE NORTH AND
EVERYWHERE THU...THEN LOWER POPS AGAIN FRIDAY. CHANCES WILL INCREASE
AGAIN SOMEWHAT NEXT WEEKEND WITH THE FLATTER RIDGE AND POSSIBLE
SHORTWAVE ENERGY COMING EASTWARD FROM THE PLAINS. OUTSIDE OF
CONVECTION...HOT AND HUMID WEATHER WILL CONTINUE WITH HIGHS UPPER
80S TO MIDDLE 90S.

04
&&

.AVIATION...
ISSUED 109 PM CDT SUN JUN 21 2009

SHOWERS CONTINUE OVER THE FA...ESP FOR NRN TERMINALS. CIGS MOSTLY
ABOVE 5K FT...WITH EXCEPTIONS UNDER THE SHOWERS...DROPPING AS LOW AS
1800 FT. MAINLY VFR THROUGH THE FORECAST...BUT SCT TS THROUGH THE
AFTERNOON. COVERAGE OF THUNDER ONCE THIS NEXT LINE OF SHOWERS MOVES
THROUGH BY 22Z WILL BE VERY THIN...AND LITTLE MORE THAN VCTS IN TAF
FOR NOW. KEEPING VCSH AFTER 06Z FOR HINTS OF ANOTHER WAVE MOVING
OVER THE UPPER RIDGE. MODELS DOING A RATHER POOR JOB OF SOLVING THE
PROBLEM...AND CANNOT RULE OUT THE CHANCE. THREAT OF REDUCED VSBYS
WILL BE LOCAL WITH OVERNIGHT SHOWERS ENHANCING LLVL MOISTURE.

HJS
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 21, 2:22 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
322 PM CDT SUN JUN 21 2009

ILZ027>031-036-037-040-041-047>050-221100-
CASS-FULTON-KNOX-MARSHALL-MASON-MENARD-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS IN WEST CENTRAL ILLINOIS
TODAY AND TONIGHT...MAINLY NORTHWEST OF INTERSTATE 55. SOME STORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN IN PORTIONS OF
CENTRAL ILLINOIS ON THURSDAY...BUT THOSE STORMS ARE NOT EXPECTED
TO REACH SEVERE LEVELS.

MINOR FLOODING WILL CONTINUE ON THE ILLINOIS RIVER...FROM HAVANA
AND POINTS DOWNSTREAM...THROUGH THE NEXT WEEK. THE SPOON RIVER AT
LONDON MILLS WILL BE ABOVE FLOOD STAGE THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 2 PM AND 9 PM TODAY.

ILZ038-042>046-051>053-055>057-063-221100-
CHAMPAIGN-CHRISTIAN-CLARK-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-PIATT-SANGAMON-VERMILION-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL AND EAST
CENTRAL ILLINOIS THROUGH TONIGHT...ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY...BUT THEY ARE
NOT EXPECTED TO REACH SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ054-061-062-066>068-071>073-221100-
CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-
RICHLAND-SHELBY-
322 PM CDT SUN JUN 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS EAST CENTRAL AND
SOUTHEAST ILLINOIS THROUGH TONIGHT. THERE IS A SLIGHT RISK OF
ISOLATED SEVERE STORMS THIS AFTERNOON AND TONIGHT. SOME STORMS
MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

In the hours before

Local storm report, Jun 21, 2:37 PM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     2 S SULLIVAN            39.57N 88.61W
06/21/2009                   MOULTRIE           IL   TRAINED SPOTTER

&&

HJS
Local storm report, Jun 21, 2:41 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FUNNEL CLOUD     2 E FINDLAY             39.52N 88.72W
06/21/2009                   SHELBY             IL   TRAINED SPOTTER

&&

CHURCHILL
Local storm report, Jun 21, 2:56 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT SUN JUN 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 PM     FUNNEL CLOUD     6 W WINDSOR             39.44N 88.71W
06/21/2009                   SHELBY             IL   TRAINED SPOTTER

            SMALL FUNNEL LASTED LESS THAN ONE MINUTE.

&&

CHURCHILL

The radar

The Evansville,IN radar (KVWX), 100 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Jasper

When
June 21, 4:07 PM CST to 4:08 PM CST
Where
Jasper County, 4 mi SSE of Gila
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.066, -88.242

Hail, Jasper

When
June 21, 4:18 PM CST to 4:19 PM CST
Where
Jasper County, 4 mi NNW of Newton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.033, -88.198

Hail, Jasper

When
June 21, 4:37 PM CST to 4:38 PM CST
Where
Jasper County, 1.75 mi ESE of Newton
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.970, -88.140

Hail, Jasper

When
June 21, 4:42 PM CST to 4:43 PM CST
Where
Jasper County, 2 mi SE of Newton
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.959, -88.144

Thunderstorm Wind, Jasper

When
June 21, 4:45 PM CST to 5:00 PM CST
Where
Jasper County, 2.89 mi SSE of Boos to 1.98 mi ENE of Rafetown
Measured
52 kt (60 mph) estimated gust
Property damage
$345,000
Reported by
Emergency Manager
Coordinates
38.893, -88.095

Numerous trees and power lines were blown down across southeast Jasper County. Several houses had shingles blown off of them and a front porch was destroyed on one home. A hog farm reported extensive roof damage to 4 of its hog confinement buildings, with estimated repair costs of around $150,000. In addition, two barns were destroyed and a few farms had minor grain bin damage.

Flash Flood, Jasper

When
June 21, 4:55 PM CST to 9:00 PM CST
Where
Jasper County, 0.3 mi N of Island Grove to 0.99 mi NNE of Wheeler
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.104, -88.330

Rainfall rates of 1.00 to 1.50 inches of rain per hour caused numerous roads to flood in central and southeast Jasper County. Sheriffs reported that high water was flowing across Route 130 near Newton.

Thunderstorm Wind, Jasper

When
June 21, 5:00 PM CST to 5:05 PM CST
Where
Jasper County, St Marie
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Law Enforcement
Coordinates
38.930, -88.020

Strong winds damaged a few roofs near West Liberty and Ste. Marie.

Hail, Lawrence

When
June 21, 5:02 PM CST to 5:03 PM CST
Where
Lawrence County, 5 mi E of Chauncey
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.830, -87.737

Thunderstorm Wind, Lawrence

When
June 21, 5:07 PM CST to 5:08 PM CST
Where
Lawrence County, 4.94 mi NNW of Sumner
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
COOP Observer
Coordinates
38.780, -87.900

Several large tree limbs were blown down 6 miles northeast of Claremont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180228, 180229, 180230, 180231, 180242, 185352, 180233, 180232, 180234.